MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 0580-1-441
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Injury (2348); Ambulation or Postural Difficulties (2544)
Date of Event 04/02/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Hip revision after broken stem (exeter) diagnosis.
 
Event or Problem Description
Hip revision after broken stem (exeter) diagnosis.
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving an exeter stem was reported.The event was confirmed by clinician review and analysis of returned device.Method & results: product evaluation and results: visual inspection was performed as part of the material analysis report (mar), which indicated: the stem was returned in the fractured condition.The stem was examined with the aid of a stereo microscope at magnifications up to 50x.Damage consistent with the explantation process was observed on the anterior surface of the stem.Plastic surface deformation consistent with micro-motion at the stem-cement interface was observed on the posterior and medial interfaces of the stem.Macroscopic surface features indicate that the fracture initiated on the lateral surface and propagated medially.Damage consistent with the explantation process and/or post fracture abrasion was observed on the proximal and distal fracture surfaces of the stem.The proximal fracture surface was examined further using a scanning electron microscope (sem).A material analysis has been performed.The report concluded: plastic surface deformation consistent with micro-motion at the stem-cement interface was observed on the posterior and medial interfaces of the stem.The fracture morphology was consistent with a fatigue fracture with final fracture occurring in overload.Damage consistent with the explantation process and/or post fracture abrasion was observed on the proximal and distal fracture surfaces of the stem.Eds analysis showed that the stem is consistent with the drawing (an astm f1586 alloy).Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined for the devices with catalog numbers provided.Dimensional & functional analysis were not performed as device was returned in fractured condition.Clinician review: the available medical records were provided to the consulting clinician for a review which noted that "no clinical or pmh, no operative reports, no examination of explanted components.While an x-ray appears to confirm the event description, insufficient data is presented to create a medical report for this case." device history review: device history review indicated the devices accepted into final stock from the reported lot were free from discrepancies.Complaint history review: there has been 1 other event for the lot referenced.Conclusions: it was reported that patient had a revision due to fracture of the exeter stem.The available medical records were provided to the consulting clinician for a review which noted that "no clinical or pmh, no operative reports, no examination of explanted components.While an x-ray appears to confirm the event description, insufficient data is presented to create a medical report for this case." a material analysis has been performed on the returned device.The report concluded: plastic surface deformation consistent with micro-motion at the stem-cement interface was observed on the posterior and medial interfaces of the stem.The fracture morphology was consistent with a fatigue fracture with final fracture occurring in overload.Damage consistent with the explantation process and/or post fracture abrasion was observed on the proximal and distal fracture surfaces of the stem.Eds analysis showed that the stem is consistent with the drawing (an astm f1586 alloy).Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined for the devices with catalog numbers provided.Dimensional & functional analysis were not performed as device was returned in fractured condition.No further investigation for this event is possible at this time.If additional information becomes available, this investigation will be reopened.

Brand Name
EXETER V40 STEM 44MM NO 1
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key10136870
Report Number0002249697-2020-01103
Device Sequence Number14319696
Product Code JDI
UDI-Device Identifier04546540153302
UDI-Public04546540153302
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2013
Device Model Number0580-1-441
Device Catalogue Number0580-1-441
Device Lot NumberG2574533
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/08/2020
Initial Date Received by Manufacturer 05/15/2020
Supplement Date Received by Manufacturer10/29/2020
Initial Report FDA Received Date06/10/2020
Supplement Report FDA Received Date11/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age88 YR
Patient Weight77